ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1782

A Case of Membranous Nephropathy After Nivolumab Administration

Session Information

Category: Trainee Case Report

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Okamoto, Maki, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Kogure, Yuta, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Sekiguchi, Momoko, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Hamada, Takayuki, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Sato, Mariko, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Nakamura, Yumiko, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Iwashita, Takatsugu, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
  • Hasegawa, Hajime, Department of Nephrology and Hypertension,Saitama Medical Center, Saitama Medical University, Kawagoe, Japan
Introduction

Nivolumab is one of the molecularly targeted drugs and is an anti-human PD-1 monoclonal antibody. We report a case of nephrotic syndrome caused by Nivolumab for treatment-resistant gastric cancer.

Case Description

The patient is a 61-year-old man. In June of -4 years before admission, total gastrectomy was performed for gastric cancer, and postoperative chemotherapy was administered as a second-line treatment, but peritoneal dissemination occurred.
Nivolumab therapy was started in June of -2 years as a third-line treatment. She developed secondary adrenal insufficiency, which was considered an immune-related adverse event (irAE) with Nivolumab after the first dose, and oral hydrocortisone was initiated. In March of -1 year, mediastinal and hilar lymphadenopathy and skin pruritus, which were considered to be immune-related adverse events, were observed again, so Nivolumab was once discontinued, but it was resumed in April after improvement of the skin symptoms. However, proteinuria with hypoalbuminemia was appeared in June, Nivolumab was stopped again and the patient was finally consulted to our department in July. His serum albumin was 2.8 g/dL and urine protein was 5.9 g/gCr. Since the right kidney was atrophic, the open kidney biopsy was carried out in September. Light microscopy did not reveal thickening of the basement membrane, spike formation or bubbling appearance, however, immunofluorescence staining showed granular staining of IgG, C3, C1q and all of IgG subclasses although PLA2R staining was negative. Electron microscopy revealed electron-dense deposits under the epithelium, suggesting secondary membranous nephropathy. Though the urine protein tended to decrease after the discontinuation of Nivolumab, Prednisolone 40 mg/day was started and resulted in the complete remission in the 19th hospital day.

Discussion

There are several reports of interstitial nephritis by Nivolumab, however, the report of nephrotic syndrome is rare. Particularly, no case of membranous nephropathy by Nivolumab has ever been reported and this case is considered to be valuable.